Page 2 of 3 FirstFirst 123 LastLast
Results 11 to 20 of 25

Thread: TOPAMAX for neuropathic pain

  1. #11
    Topamax was probably the most toxic medication I have ever taken. I had just about every side effect possible: abnormal vision, agitation, anxiety, appetite loss, depression, difficulty with concentration, difficulty with memory, dizziness, indigestion/nausea, nervousness, weakness, and dramatic weight loss (20 lbs in three weeks).

    I strongly suggest keeping a drug diary as you take this (or any) medications. Record every day what meds you take and in what amounts and how you are feeling. Having a written record can be extremely helpful to you and your doctor and is far more reliable than memory alone.

    Hope you find some relief - just because it didn't help me doesn't mean it may not be your answer!

    --THC

  2. #12
    dp 12345
    Last edited by metronycguy; 03-27-2009 at 11:31 PM. Reason: dp
    cauda equina

  3. #13
    a daily journal is key , even things besides the meds, such as anything new and doses , any changes, bowel program, different diet, cheese and dairy /constipation, impaction, so many things we over look , since it is hard if not impossible to remember what happened a month ago when on a lot of pain meds diary are key, mine really helped me a lot the last couple months, i still need someone to make one on a spreadsheet so it would be a lot easier to search.

    topomax gave me a sweet tooth and i lost weight.
    funny i have a stack of sugar free jello still sitting in my cupboard, that and coolwhip, i craved. , i believe it also does some weird kidney stuff, which causes high uric acid and can cause crystallization in between your foot bones
    cauda equina

  4. #14
    Junior Member
    Join Date
    Jun 2009
    Location
    British Columbia Canada
    Posts
    1
    I take Topamax and Neurontin for Multiple Sclerosis Nero pain . And was hoping someone(Brokenwing?) might have some answers for me about Topamax. I also lost alot of weight which was great at first cos I had gained alot from the Nerontin(Gabapentin 2400mg) and the Amitriptyline that I was taking for the MS pain, then I was switched to Topamax and still stayed on the Gabapentin and was told to taper off the Gaba! Which I did and for about 2 months I was pain free but was having other weird things, like could not control my body heat, was all ways freezing, was extremely weak and trembling, shaky legs, not even wanting a fork full of food, so my doctor said to lower the Topamax to only 50mg a day,... again woked well for about 2 weeks and here we are now and now what do we do..... waiting to get into the Doctor hopefully tomorrow .Did antone have anything like this? THe Gabapentin and Amitryptiline did not help at all even at high dodes of 3600mg a day. But If I can't handle the not being able to keep myself warm even when it's 32oC. thats bad!!!! help!

  5. #15
    Quote Originally Posted by Broknwing View Post
    Sissy-

    I've posted numerous times about how well Topamax works for my neuropathic pain...The only side effect I have(and trust me, I don't complain AT ALL) is weight loss...However, I can see how for some people, weight loss can be an issue, so I do like to let people know that it IS a side effect...

    If you have specific questions, feel free to ask me. If you look at my past posts, I've explained everything regarding switching from Neurontin to Topamax...what my side effects were, what my dosage was on Neurontin, and is on the Topamax, etc, etc...I can re-post it all if you need me to, but it might be just as easy to find the past posts...

    I am a HUGE advocate for the Topamax, ESPECIALLY versus Neurontin....
    hello,

    I actually would very much appreciate hearing about your choice and experience with Topamax. I've tried Lyrica and I feel like my head is full of cotton most of the time. It has helped with my neuropathic discomfort by probably 50% but it certainly is not worth the SE's. I see my doctor on Thursday and I still don't feel I have a plan I can propose. Any assistance would be greatly appreciated.

  6. #16
    sdm - just curious if you were on lyrica for longer than 3 weeks to see if the 'cotton head' went away. How long did you take lyrica before stopping?

  7. #17
    Senior Member NEWPARA's Avatar
    Join Date
    Apr 2007
    Location
    monrovia ca.
    Posts
    481
    topomax made my whole face tingle,no pain relief at 100 mg twice a day,it dose seem to work for some.IM looking into a pump next.neuro pain is so depressing !
    "Independent from the rest of the sheep"

  8. #18

    Cool

    My new Nuro doc gave me Topamax. I havent got it filled yet but thought i would check it out on here first. lol I cant take Neurotin or Lyrica so i hope this wont be a problem either. I am scared anymore taking new meds because of the side effects.
    “If everybody's thinking alike, somebody isn't thinking.” Gen. Patton

  9. #19
    SuzieQ, while Topamax has worked well for some, I consider it the most toxic medication I've ever taken. In the three weeks I managed to stay on it, I had every side effect possible. I lost 15 pounds plus my short-term memory and attention span -- I couldn't stay focused enough to read a description in the TV Guide, or remember it when I did. It exacerbated my depression -- I couldn't stop crying and didn't leave my bedroom). I was so tired all the time but couldn't sleep. And to add insult to injury, it did nothing for my pain. I ended up stopping it cold turkey and getting myself to the ED at Georgetown University Hospital to ask for help with the depression. (The people in the ER made things worse, not better, but that's a different story.)

    Many of these side effects are rare, but nevertheless you should watch for them.

    I hope I didn't scare you too much -- when Topamax works, it works really, really well, and you should give it a fair try. May I recommend that you keep a pain journal when you start taking it? Write down your dose and all of the other meds you're taking, describe your pain that day (better than usual, new pain started, etc.), what you eat, how you've slept, and any other changes from your norms. The journal will make it so much easier to identify patterns that help objective observers (like your pain doc) evaluate how well it's working for you.

    Again, sweet Suzie, I'm sorry to be so negative as your first responder. I really am the exception -- every time I discuss this, I am outnumbered by a lot of people who had success.

    Best wishes -- I truly want this drug to work and make your life better!
    It is easier to find men who will volunteer to die, than to find those who are willing to endure pain with patience.

    ~Julius Caesar


  10. #20
    I thank you for your response. I used to never have side effects from meds but over the last 3 or so years its been hell. It seems if it has a side effect I get it.

    i never asked for a medication at the docs and when he perscribed this i was like uggggg. not a nother pill./ side effect ordeal! I am bad about getting meds and then not taking them if i deem them not to work or the side effects are not worth it. I just am not going to be throwing up all day and crapping my pants at the same time for a tad of pain relief....I suppose i am preaching to the choir here. lol
    “If everybody's thinking alike, somebody isn't thinking.” Gen. Patton

Similar Threads

  1. How many SCIs have pain?
    By David Berg in forum Pain
    Replies: 32
    Last Post: 12-02-2009, 11:44 AM
  2. New treatment may relieve chronic pain
    By antiquity in forum Pain
    Replies: 6
    Last Post: 05-21-2009, 03:55 PM
  3. Replies: 0
    Last Post: 05-28-2004, 01:15 PM
  4. Pain centers and clinics
    By antiquity in forum Pain
    Replies: 0
    Last Post: 03-19-2002, 09:44 PM
  5. Article on the state of pain research
    By David Berg in forum Pain
    Replies: 1
    Last Post: 10-29-2001, 09:22 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •